Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 41, NWS Goodland, KS

June 9, 2023Wallace County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 9, 2023, 7:30 PM MDT for Wallace County, Kansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2023, 7:30 PM MDT (01:30 UTC)
Expired
Jun 9, 2023, 9:38 PM MDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Wallace County, KS

The radar

The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 8:09 PM MDTRAIN 2.510 S Sharon Springs, KSRainfall now up to 2.5 inches.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WGUS53 KGLD 100130
FFWGLD
KSC199-100430-
/O.NEW.KGLD.FF.W.0041.230610T0130Z-230610T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
730 PM MDT Fri Jun 9 2023

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southern Wallace County in west central Kansas...

* Until 1030 PM MDT.

* At 730 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southern Wallace County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3871 10198 3882 10197 3880 10155 3871 10148
      3870 10148 3870 10196

FLASH FLOOD...RADAR INDICATED

$$

Trigg
1 follow-up statement
699 
WGUS73 KGLD 100338
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
938 PM MDT Fri Jun 9 2023

KSC199-100348-
/O.CAN.KGLD.FF.W.0041.000000T0000Z-230610T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wallace KS-
938 PM MDT Fri Jun 9 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN WALLACE COUNTY...

The heavy rain has ended. An Areal Flood Warning remains in effect 
for portions of southern Wallace County through Saturday morning. 
Please heed any road closures.

LAT...LON 3871 10198 3882 10197 3880 10155 3871 10148
      3870 10148 3870 10196

$$

Trigg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 6:04 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 9, 6:04 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
604 PM MDT Fri Jun 9 2023

.UPDATE...
Issued at 604 PM MDT Fri Jun 9 2023

Updated the forecast for latest thunderstorm activity. Main idea
was to drop chances for precipitation where storms have worked
over the environment (basically Benkelman south to Goodland east
to Hill City and north to McCook). Did increase pops along the
boundaries where convection is ongoing and storms moving in from
the west. Activity should begin moving southeast through the
evening and then exit by midnight. Still could see some marginally
severe storms with hail and wind as the primary threats, and also
heavy rainfall where storms are able to move over the same
locations repeatedly.

&&

.SHORT TERM...(This evening through Sunday Night)
Issued at 338 PM MDT Fri Jun 9 2023

At the start of the short term period, the latest upper air RAP
analysis shows the CWA having a south-southeasterly flow aloft being
underneath the back end of a ridge with an upper air low over south
ID. Current radar imagery and surface observations show showers and
storms occurring mostly from Goodland to Hoxie to Norton with some
isolated showers along I-70. Models show the upper air pattern
pretty much staying the same going into the evening with a shortwave
disturbance traveling through the flow over the CWA. At the surface,
models show this first round of showers and storms to continue to
develop along a stationary boundary cutting across the eastern half
of the CWA. In the evening, models show a surface low moving into
western KS bringing another round of showers and storms into the CWA
as they develop in CO and move eastward across the rest of the CWA
though they look to be mostly along and south of I-70. With SBCAPE
values continuing to be around 1000 J/kg or above, the severe
weather concern continues though the bulk shear values continue to
be low (10-20 kts). Large hail up to ping pong balls as well as
strong wind gusts look to continue to be a threat. Another concern
is for potential flash flooding with areas east of the CO border
seeing PWAT values of 1 to 1.2 inches. So will continue to monitor
for potential flooding through tonight with storms currently moving
slowly and lingering in some areas. Overnight lows look to be in the
lower 50s to the lower 60s.

Going into Saturday, models show a weak upper air low developing
over the CWA by the evening hours within the ridge while an upper
air low travels just west of southern CA and another stronger upper
air low moves over the Great Lakes region. Another shortwave
disturbance is seen traveling through the flow of the CWA during the
evening as well. At the surface, chances for showers and storms look
to continue for another day with cold front moving through the CWA
during the day. Models show bulk shear values starting in the
afternoon similar to the previous day, but increasing to around the
30 kt range particularly in the south going into the evening and
late evening hours. SBCAPE values look to be in around 1000 J/kg in
the west and increase to around 2000 J/kg during the evening. SPC
has a marginal risk for severe weather for the entire CWA which
looks to be reasonable at this time with storms that develop on
Saturday. Large hail and strong winds look to be the potential
threats. PWAT values look to be under an inch, so perhaps the
flooding concern may be a lesser by a bit compared to the previous
day. Will monitor for better timing of the frontal passage along
with the precipitation in future forecasts. Daytime highs expect to
range between the upper 70s and upper 80s followed by Saturday
night's lows in the lower 50s to lower 60s.

For Sunday, forecast guidance shows the CWA underneath a weak
amplitude ridge throughout the day being between the western low
that has now moved over southern CA and the northeastern upper air
low still over the Great Lakes. A shortwave trough is seen passing
through the flow over the western CWA during the evening. At the
surface, the CWA looks to be in a post frontal environment with
SBCAPE values under 1000 J/kg for most of the area. However, models
show better bulk shear values around 30 kts. Models show another day
for chances for showers and thunderstorms, but mostly for the
western half of the CWA with the aforementioned trough passing over
the region. Severe weather potential looks to be low at this time,
but may need to watch for potential flash flooding concerns with
PWAT values above 1 inch in some locations. Daytime highs look to
cool to between the upper 60s and the upper 70s after the previous
day's frontal passage with overnight lows in the lower to middle 50s.

.LONG TERM...(Monday through Friday)
Issued at 159 PM MDT Fri Jun 9 2023

Active weathe55r continues with chances for showers and storms.
Below normal temperatures are expected to start the week, before
warming back up closer to normal.

The upper pattern at the start of the long term period has the area
sandwiched between two low pressure systems - one over the Great
Lakes region and another over the southwestern CONUS. Westerly flow
backs to the southwest with the nearing trough in the Tuesday
timeframe. Flow returns west-northwest for the latter half of the
work week as that system slides southeast.

PWAT values throughout the period remain generally around 0.75 to an
inch, closer to 1.25 inches for eastern portions at times. Best
chances for showers and storms currently expected at the beginning
of the week before trailing off towards the latter part, though
confidence also decreases past this range. Will need to continue to
monitor for severe potential given the active pattern and better
shear to work with than in recent days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 604 PM MDT Fri Jun 9 2023

VFR conditions anticipated over the next 24 hours. Thunderstorms
keep attempting to move into the vicinity of KGLD, but as the
outflow boundaries slide southwest of the area, expect activity to
diminish. Will have to watch the Colorado convection as it could
impact KGLD later. KMCK might remain thunderstorm free although
there is some fresh development around Imperial with an outflow
boundary. Overnight, not expecting any weather significant to
aviation. Thunderstorms possible again tomorrow afternoon, but
most guidance suggests thunderstorms more likely during the
evening, just after the end of the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...RRH
SHORT TERM...076
LONG TERM...CC
AVIATION...RRH
Hazardous weather outlook, Jun 9, 12:06 PM MDT, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1206 PM MDT Fri Jun 9 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101815-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1206 PM MDT Fri Jun 9 2023 /106 PM CDT Fri Jun 9 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A few strong to severe thunderstorms are expected this afternoon
going into the night. The primary hazards include hail up to one
inch in diameter, wind gusts up to 65 mph, and locally heavy rainfall
which could produce flash flooding. The area of greatest concern is
generally along and south of Nebraska border.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

There will be a continued risk for flooding from prolonged heavy
rainfall with any storms that develop during the weekend into early
next week. A few strong to severe thunderstorms can not be
completely ruled out Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected. We would appreciate reports of
severe weather and heavy rainfall via telephone and social media.

In the hours before

Special weather statement, Jun 9, 7:01 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
701 PM MDT Fri Jun 9 2023

KSZ041-042-100130-
Wichita KS-Greeley KS-
701 PM MDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of southwestern Wichita
and southeastern Greeley Counties through 730 PM MDT/830 PM CDT/...

At 700 PM MDT/800 PM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles south of Tribune, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Wichita and southeastern Greeley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3853 10169 3837 10142 3826 10155 3826 10187
TIME...MOT...LOC 0100Z 215DEG 18KT 3828 10172

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CC
Local storm report, Jun 9, 7:12 PM MDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
712 PM MDT Fri Jun 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     Hail             Yuma                    40.13N 102.72W
06/09/2023  E0.70 inch       Yuma               CO   Public

            report via Facebook video.

&&

TT
Local storm report, Jun 9, 7:14 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
714 PM MDT Fri Jun 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Hail             7 ENE Kit Carson        38.79N 102.67W
06/09/2023  E1.00 inch       Cheyenne           CO   Public

            Hail could have been larger, hard to see in
            the heavy rainfall while driving.

&&

RRH
Local storm report, Jun 9, 7:16 PM MDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
716 PM MDT Fri Jun 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Hail             10 S Sharon Springs     38.75N 101.75W
06/09/2023  E1.00 inch       Wallace            KS   Trained Spotter

&&

RRH
Local storm report, Jun 9, 7:17 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
717 PM MDT Fri Jun 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Rain             10 S Sharon Springs     38.75N 101.75W
06/09/2023  M1.75 inch       Wallace            KS   Trained Spotter

            Total so far, some ponding in the yard.

&&

RRH
Special weather statement, Jun 9, 7:26 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
726 PM MDT Fri Jun 9 2023

COZ090-100200-
Yuma County CO-
726 PM MDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of central Yuma County
through 800 PM MDT...

At 725 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eckley, or 10 miles east of Yuma, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Eckley around 730 PM MDT.

This includes Highway 385 near mile marker 247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 10265 4017 10258 4013 10222 3987 10234
TIME...MOT...LOC 0125Z 288DEG 12KT 4007 10253

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:12 PM MDTFlash Flood WarningGLDGreeley, Wichita3 hr
Jun 9, 6:19 PM MDTSpecial Weather StatementGLDWallace26 min
Jun 9, 6:26 PM MDTSpecial Weather StatementGLDWallace34 min
Jun 9, 7:01 PM MDTSpecial Weather StatementGLDGreeley29 min
Jun 9, 7:32 PM MDTSpecial Weather StatementGLDWallace28 min
Jun 9, 7:44 PM MDTSpecial Weather StatementGLDCheyenne31 min
Jun 9, 8:04 PM MDTSpecial Weather StatementGLDWichita26 min
Jun 9, 8:17 PM MDTSpecial Weather StatementGLDCheyenne13 min
Jun 9, 8:36 PM MDTSpecial Weather StatementGLDCheyenne24 min
Jun 9, 9:34 PM MDTAreal Flood WarningGLDGreeley, Wallace, Wichita10 hr
Jun 10, 5:54 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins51 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.